downtown273 From Spain, joined Aug 2005, 338 posts, RR: 0 Posted (2 years 7 months 2 weeks 4 days 10 hours ago) and read 2939 times:
It sounds like a 25-year-old Spanish guy died today in Roma-Ciampino airport while trying to board a Ryanair flight.
He bypassed the gate check and run to the aircraft parked on the tarmac. Apparently he was holding a boarding pass for another flight so the crew didn't let him on the plane.
He held on to the handrails of the Boeing 737-800 stairs and the crew called Airport Police. The Police found him to be "very violent" so they called the ambulance service, who gave him a sedative. He lost consciousness and died. Some sources say it could have been a heart attack.
photoshooter From Belgium, joined Feb 2010, 456 posts, RR: 19
Reply 5, posted (2 years 7 months 2 weeks 3 days 21 hours ago) and read 2939 times:
AIRLINERS.NET CREW HEAD SUPPORT
Could have been an anaphylactic reaction to the sedative. That can lead to a heart failure. Very sad to hear that such a young man died because of this.
When it comes to boarding procedure of Ryanair: I've noticed that many people still not understand how they organize their boardings. Passengers do not see the difference in the 'priority boarding' lane and the normal boarding lane.
Sometimes when they announce boardings, they talk as fast as lightning which causes stress for passengers as well.
Quoting AR385 (Reply 2): A sedative given to someone so out of his mind, as the news are reporting he was, can have pretty unpredictable effects. Not saying he died because of it, but I´m not sure it was a wise choice.
Exactly, I think there are dozens of other non medical ways that could have calmed him down.
'A lie gets halfway around the world before the truth has a chance to get its pants on.' - Winston Churchill
DocLightning From United States of America, joined Nov 2005, 21817 posts, RR: 63
Reply 8, posted (2 years 7 months 2 weeks 3 days 19 hours ago) and read 2940 times:
Quoting AA737-823 (Reply 1): My goodness... perhaps they over-sedated him?
Sounds like he was off his rockers from the get-go, which could persuade the authorities to overdo a sedative...
That behavior is consistent with acute stimulant intoxication (cocaine, amphetamines). If he was suffering from stimulant toxicity because of a cocaine overdose (cocaine is pretty popular in Spain), a heart attack is certainly a reasonable cause of death.
Dopaminergic/noradrenergic stimulants like cocaine and the amphetamines cause the heart to increase its output by increasing the force and strength of contraction while increasing the rate. At the same time, these stimulants cause constriction of blood vessels, including those coronary vessels supplying the heart. The heart muscle finds itself with increased metabolic demand and decreased nutrient and oxygen supply. The result can be ischemia (lack of oxygen) to the heart muscle and a myocardial infarction (heart attack).
Also, the increase in blood pressure can cause an underlying cerebral aneurism to rupture or it can cause ischemic damage to the brain much as it does to the heart.
As to whether the sedatives could have played a role, it depends on what sedative, how much, and how it was given. Generally, most sedatives used in situations like that wouldn't contribute to the causes of death I've mentioned. Benzodiazepines like lorazepam and diazepam ("ATIVAN" and "VALIUM," respectively) can suppress the breathing drive, but that requires quite a snootful.
Obviously, I have access to the same factual information on this case as anyone else here, so I'm just making an educated guess.
krisyyz From Canada, joined Nov 2004, 1605 posts, RR: 0
Reply 12, posted (2 years 7 months 2 weeks 3 days 13 hours ago) and read 2937 times:
This has nothing to do with FR's business approach (I'm not an FR fan). My sister encountered this issue first hand, while an FA on a flight to NRT, a Norwegian sailor who was extremely drunk got very violent. An MD onboard administered a sedative and the sailor went into cardiac arrest, I believe the doctor was charged on some ground of medical malpractice.
RIP to the young passenger, my condolences to his family.